Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 332, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 5, 2000, 3:14 PM CDT for Rankin County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 5, 2000, 3:14 PM CDT (20:14 UTC)
- Expired
- May 5, 2000, 4:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Rankin County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 3:35 PM CDT | Thunderstorm Wind | Pelahatchie, MS | Several trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 052015 SVRJAN MSC121-052100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 314 PM CDT FRI MAY 5 2000 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANKIN COUNTY IN CENTRAL MISSISSIPPI * UNTIL 400 PM CDT * AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH OF PELAHATCHIE...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PELAHATCHIE AT 355 PM CDT DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN PROTECTED UNTIL THE STORM HAS PASSED. HAIL TO THE SIZE OF QUARTERS IS ALSO POSSIBLE WITH THIS STORM. LAT...LON 3208 8991 3207 8973 3235 8974 3236 8992 76
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:50 PM CDT, 24 minutes earlier.
Area forecast discussion, May 5, 2:50 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 250 PM CDT FRI MAY 5 2000 MODELS CLOSE ON SCENARIO FOR CLOSED UPPER LOW OVER AR THIS AFTERNOON. UPPER LOW WILL WOBBLE OVER THAT STATE AND GRADUALLY FILL THROUGH THIS FORECAST CYCLE. SOME MINOR DIFFERENCES APPEAR IN TIMING. IN THE ETA...CLOSED LOW FILLS AROUND 06Z SAT AND LIFTS INTO MID MS RIVER VALLEY NEAR MO/IL BY 18Z SUN. IN NGM...CLOSED LOW LINGERS A BIT LONGER OVER AR AND BEGINS FILLING/LIFTING AFTER 18Z SAT. SHORTWAVES OF MODERATE MAGNITUDE WILL CONTINUE TO ROTATE AROUND CLOSED LOW FROM NE TX INTO LA...SE AR...AND W MS THROUGH TONIGHT. AT THE SAME TIME ...LOW/MID LEVEL FLOW REMAINS SSE...PUMPING MORE WARM...MOIST AIR INTO REGION. COULD SEE SOME STRONGER STORMS DEVELOPING THIS EVENING MAINLY OVER NW AND SE ZONES. ATTM...MID/LOW LEVEL FLOW ALMOST UNIDIRECTIONAL WITH LIMITED SPEED DIFFERENCE. THEREFORE...ENVIRONMENT'S SHEAR A BIT LIMITED. YET AMS VERY WARM/MOIST/UNSTABLE. WHILE NW ZONES ALREADY ANTICIPATING POTENTIAL SEVERE/HEAVY RAINFALL AS SHORTWAVES APPROACH ...ONGOING TSTMS PRODUCING HAIL/GUSTY WINDS/HEAVY RAIN OVER OUR SERN ZONES WHERE SEA-BREEZE HELPED INITIATE CONVECTION. WORDING FORECASTS TO REFLECT CONDITIONS TONIGHT. AS UPPER SYSTEM SLOWLY ABSORBED INTO NRN JET STREAM BY SAT NIGHT INTO SUN...UPPER LEVEL RIDGING INTENSIFIES OVER THE SRN PLAINS AND ALONG THE SE ATLANTIC COASTAL REGION...LEAVING A GREATLY WEAKENED UPPER TROUGH AXIS THROUGH THE ERN MS COUNTIES/AL. DUE TO THIS FEATURE...WILL KEEP CLOUDS/SOME CHANCE OF SHOWERS OVER ERN ZONES ON SUNDAY AFTERNOON/EVENING. ASIDE FROM POTENTIAL FOR CONVECTION INDUCED BY DIURNAL HEATING WITH WARM TEMPS IN SOGGY AMS CRANKED OUT BY MODELS' SOLUTIONS...ANALYSIS OF 305-310K ISENTROPIC DATA SUGGESTS SOME WEAK LIFT OVER THIS REGION. EVENT'S OVER BY 00Z MON AS AMS DRIES OUT APPRECIABLY AND DOWNGLIDE PATTERN SETS UP OVER AREA. BY 12Z MON...HIGH PRESSURE DOMINATES WEATHER. EXPECT FAIR CONDITIONS EVERYWHERE AFT 00Z MON WITH PARTLY SUNNY SKIES BY 18Z MON. QPF DISCUSSION: PRECIPITABLE H2O AMOUNTS OF 1.25" TO 1.50" ROUGHLY ALONG MISSISSIPPI RIVER WITH GOOD LOW LEVEL SURGE OF GULF MOISTURE SHOULD MAKE PRECIPITATION MORE DIURNAL IN NATURE OVER NEXT DAY OR SO. BEST CONCENTRATED RAIN AMOUNTS SHOULD OCCUR IN WESTERN ZONES WHERE MULTIPLE OUTFLOW BOUNDARIES AND SOME WEAKENING UPPER SUPPORT PERSIST FOR ABOUT 24 HOURS LONGER. TROPICAL RAINS IN THE SOUTHEAST PORTIONS SHOULD DIE WITH SUNSET. WILL GENERALLY INDICATE .25 TO .50 INCH AMOUNTS...LOCALLY HIGHER IN ARKLAMS REGION. IN THE EXTENDED...MON LOOKS LIKE GENERALLY FAIR CONDITIONS IN PLACE IN 12Z RUNS OF NOGAPS/ECMWF...ALONG WITH LAST RUN OF MRF. BY 12Z MON (96 HRS) IN ECMWF AND NOGAPS CHANGES BEGIN AS NEXT LOW PRESSURE SYSTEM BECOMES ESTABLISHED OVER CENTRAL PLAINS. BY 12Z TUE INTO WED ...LOW-LEVEL MOISTURE INCREASES IN SLY FLOW FROM GLFMX AHEAD OF THIS NEXT BOUNDARY AND UPPER LEVEL SYSTEM. BY 12Z WED...APPEARS CDFNT EXTENDS THROUGH THE ARLATX AND APPROACHING CWFA. PRELIM NUMBERS... JAN 65/86 65/87 3322 MEI 63/86 64/87 3222 .JAN... MS...NONE. AR...NONE. LA...NONE. 05/16
In the hours before
Special weather statement, May 5, 10:15 AM CDT, 4 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 060400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1015 AM CDT FRI MAY 5 2000 AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING SLOWLY NORTHWEST ACROSS THE OZARKS WILL GRADUALLY TAKE MOISTURE AWAY FROM THE LOWER MISSISSIPPI VALLEY. HOWEVER...THE AIRMASS SHOULD REMAIN UNSTABLE ENOUGH TO SUPPORT SCATTERED THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A SLIGHT INCREASE IN LOW LEVEL WINDS ALONG WITH THE DIURNAL HEATING SHOULD SET OFF THE STORMS MAINLY ALONG AND WEST OF A GRENADA TO JACKSON TO HATTIESBURG LINE THROUGH ABOUT 10 PM. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WILL DEVELOP WITH ISOLATED CASES OF HAIL OR STRONG GUSTY WINDS. IN AREAS WHERE RAINFALL BECOMES PERSISTENT...LOCALIZED FLOODING COULD DEVELOP ESPECIALLY IN THE DELTA REGION. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS ...AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THIS AFTERNOON THROUGH TONIGHT. FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/JAN
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:03 PM CDT | Severe Thunderstorm Warning | JAN | Lamar, Marion | 27 min |
| May 5, 2:12 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 48 min |
| May 5, 2:44 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 31 min |
| May 5, 2:59 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 31 min |
| May 5, 3:27 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 48 min |
| May 5, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 38 min |
| May 5, 4:41 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 39 min |
| May 5, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 42 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.